Texas, 2009Flash Flood in Texas, September 22, 2009
September 22, 2009 · NWS EWX · 1 event in 1 county or zone
A cold front moved through the area and caused thunderstorms which produced heavy rain resulting in flash flooding in the Austin area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the area and caused thunderstorms which produced heavy rain resulting in flash flooding in the Austin area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 22, 3:32 AM CST, 38 minutes earlier.
Area forecast discussion, Sep 22, 3:32 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
432 AM CDT TUE SEP 22 2009
.DISCUSSION...
A COMPLEX OF STORMS WILL HELP DRAW THE COLD FRONT THROUGH THE AREA
EARLY TODAY. THE 4 AM POSITION OF THE PREFRONTAL ROUND OF STORMS
WAS BEARING DOWN ON THE I-10 CORRIDOR WITH NEAR CONTINUOUS
COVERAGE FOR AREAS EAST OF JCT. WHILE SOME STORMS SHOWED A
POTENTIAL TO APPROACH SEVERE LEVELS CLOSER TO MIDNIGHT, THE
MORNING TIMING APPEARS TO FAVOR NON-SEVERE STORMS. BEHIND THE
COMPLEX, THE FRONTAL BOUNDARY APPEARS TO HAVE PUNCHED THROUGH THE
SJT AREA AND SHOULD CATCH UP TO THE RAINS, PUSHING THE STRONGEST
CONVECTION SOUTH OF THE FORECAST AREA BY NOON. THIS MEANS HIGH
TEMPS FOR TODAY SHOULD BE COOLER THAN PREVIOUSLY PROJECTED, WITH
SOME AREAS SEEING A SMALL DIURNAL RANGE THROUGH THIS EVENING.
OVERRUNNING CONVECTION SHOULD CONTINUE BEHIND THE FRONT BUT SHOULD
BE MUCH LESS PERSISTENT THAN THE MORNING ROUND OF RAINS. SOME
HEAVY MENTION WAS LEFT IN FOR THIS AFTERNOON FOR AREAS GENERALLY
EAST OF I-35. THE HEAVY RAIN FOCUS SHOULD CONCENTRATE ALONG THE
COAST TONIGHT INTO EARLY WEDNESDAY AS THE WARM OCEAN WATERS
INTERACT WITH THE SHALLOW FRONT.
FOR WEDNESDAY AND THURSDAY, THE ECMWF STILL KEEPS SIGNIFICANT RAIN
OVER THE I-35 CORRIDOR AREA, BUT THE DRIER GFS/NAM SOLUTIONS LOOK
MORE PRACTICAL DUE TO THE GULF INFLUENCE. NEVERTHELESS A GOOD
CHANCE OF RAIN WILL LINGER INTO AT LEAST THURSDAY NIGHT BEFORE THE
IMPACTS OF THE SLOW MOVING UPPER LOW PULLS AWAY. COOL AND DAMP
CONDITIONS SHOULD BE ENHANCED BY SURFACE TROUGHING FEATURE ALONG
THE COAST, KEEPING WINDS MOSTLY FROM THE NE. A TRANSITION DAY IS
EXPECTED FRIDAY WITH ZONAL FLOW ALOFT STILL CAPABLE OF GENERATING
A SLIGHT CHANCE OF RAIN. A SEASONAL AND DRY PATTERN IS EXPECTED
FOR THE WEEKEND, BUT MODELS KEEP THE PASSING UPPER RIDGE FOR THE
WEEKEND PROGRESSIVE, AND WEAK IMPULSES COULD BRING ADDITIONAL
RAINS NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 59 79 63 81 / 70 40 20 30 30
AUSTIN BERGSTROM INTL AIRPORT 78 59 79 62 82 / 70 40 30 30 30
NEW BRAUNFELS MUNI AIRPORT 78 60 79 62 81 / 70 40 30 30 30
BURNET MUNI AIRPORT 71 55 76 61 78 / 60 30 20 20 30
DEL RIO INTL AIRPORT 79 61 80 62 83 / 40 20 20 20 20
GEORGETOWN MUNI AIRPORT 74 57 79 61 80 / 70 30 20 30 30
HONDO MUNI AIRPORT 78 59 79 60 80 / 70 30 20 30 30
SAN MARCOS MUNI AIRPORT 78 60 79 61 80 / 70 40 30 30 30
LA GRANGE - FAYETTE REGIONAL 79 64 79 65 83 / 80 50 40 40 40
SAN ANTONIO INTL AIRPORT 78 60 79 63 81 / 70 40 30 30 30
STINSON MUNI AIRPORT 79 61 79 63 82 / 70 40 30 30 30
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
18/04
Hazardous weather outlook, Sep 22, 4:01 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
501 AM CDT TUE SEP 22 2009
TXZ171>173-183>194-202>209-217>225-228-231015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
501 AM CDT TUE SEP 22 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
A COLD FRONT WILL MOVE ACROSS THE AREA TODAY. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MAINLY ALONG
AND BEHIND THE FRONT. LOCALLY HEAVY RAINFALL OF NEAR 2 INCHES OR
MORE IS POSSIBLE ESPECIALLY ALONG AND EAST OF AN EAGLE PASS TO
LEAKEY TO MOUNTAIN HOME LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A SERIES OF UPPER LEVEL DISTURBANCES WILL RIDE OVER THE TOP THE
SHALLOW COOL AIRMASS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY. THE
THREAT OF LOCALLY HEAVY RAINS WILL SHIFT SOUTH OF SOUTH CENTRAL
TEXAS AND NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 21, 11:49 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1249 AM CDT TUE SEP 22 2009
TXZ171>173-188-190-192-220645-
BLANCO-BURNET-GILLESPIE-LLANO-TRAVIS-WILLIAMSON-
1249 AM CDT TUE SEP 22 2009
...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...BURNET...GILLESPIE...
LLANO...TRAVIS AND WILLIAMSON COUNTIES...
AT 1246 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES NORTH OF BRIGGS TO TOW...OR ALONG
A LINE EXTENDING FROM 10 MILES SOUTH OF COPPERAS COVE TO 7 MILES
NORTH OF BUCHANAN DAM...MOVING SOUTH AT 25 MPH. AN OUTFLOW BOUNDARY
WILL PRODUCE STRONG WINDS ACROSS MUCH OF THE AREA. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR CAN BE EXPECTED.
PEOPLE IN BURNET...LLANO...NORTHEASTERN GILLESPIE...NORTHERN
BLANCO...NORTHERN TRAVIS AND WILLIAMSON COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...LAKE VICTOR...SUNNYLANE...TOW...WATSON...LONE
GROVE...BLUFFTON...STOLZ...BUCHANAN DAM...BRIGGS AND LLANO...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
Special weather statement, Sep 22, 12:45 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
145 AM CDT TUE SEP 22 2009
TXZ173-192>194-220745-
BASTROP-LEE-TRAVIS-WILLIAMSON-
145 AM CDT TUE SEP 22 2009
...STRONG THUNDERSTORMS WERE AFFECTING BASTROP...LEE...TRAVIS AND
WILLIAMSON COUNTIES...
AT 143 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM BARTLETT TO ROUND ROCK TO LAGO VISTA...OR
ALONG A LINE EXTENDING FROM 6 MILES NORTH OF GRANGER TO ROUND ROCK TO
12 MILES WEST OF CEDAR PARK...MOVING SOUTHEAST AT 15 MPH.
PEOPLE IN BASTROP...NORTHERN LEE...TRAVIS AND WILLIAMSON COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...CEDAR PARK...GEORGETOWN...
LEANDER...GEORGETOWN DAM...WEIR...LAGO VISTA...BARTLETT...ROUND
ROCK...GRANGER AND LAKEWAY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH AND RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE
EXPECTED WITH THESE STORMS.
Special weather statement, Sep 22, 1:46 AM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 AM CDT TUE SEP 22 2009
TXZ173-192>194-220845-
BASTROP-LEE-TRAVIS-WILLIAMSON-
246 AM CDT TUE SEP 22 2009
...STRONG THUNDERSTORMS WERE AFFECTING BASTROP...LEE...TRAVIS AND
WILLIAMSON COUNTIES...
AT 246 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM TANGLEWOOD TO BERGSTROM...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF LEXINGTON TO 12 MILES SOUTHEAST OF
AUSTIN...MOVING SOUTHEAST AT 25 MPH.
PEOPLE IN BASTROP...LEE...SOUTHEASTERN TRAVIS AND SOUTHEASTERN
WILLIAMSON COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...ELGIN...
TANGLEWOOD...WYLDWOOD...LEXINGTON...CEDAR CREEK...CAMP SWIFT...
FEDOR...CIRCLE D-KC ESTATES...BASTROP AND PAIGE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 35 TO 45 MPH AND RAINFALL AMOUNTS UP TO ONE INCH ARE EXPECTED
WITH THESE STORMS.
Flash Flood, Travis
- When
- September 22, 4:10 AM CST to 5:26 AM CST
- Where
- Travis County, 0.6 mi W of West Lake Hills to 3.58 mi W of West Lake Hills
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.280, -97.810
Thunderstorms produced heavy rain which resulted in flooding and the closure of a low water crossing on Camp Craft Road and the 6700 block of Lakewood Drive near Bullcreek Park. At 0526 a low water crossing was closed on Posten Lane in the 9700 block.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, September 22 to 25, 20091 death · $240,000 · 5 events
- Wildfire in California, September 22 to 27, 200920 injured · 2 events
- Flash Flooding and Hail in Mississippi, September 22 to 24, 2009$276,000 · 0.75 in hail · 15 events
- Damaging Wind in Arkansas, September 22, 2009$50,000 · 1 event
- Flash Flood in Indiana, September 22, 2009$30,000 · 1 event
- Flash Flooding in Mississippi, September 22 to 24, 2009$16,000 · 7 events
- Wildfire in California, September 22 to 23, 2009$20,000 · 2 events
- Drought in Wisconsin, September 22 to 30, 200911 events
- Lightning Strike in Texas, September 22, 2009$15,000 · 1 event
- Flooding and Heavy Rain in Missouri, September 22, 20096 events
- Heavy Rain in North Carolina, September 22, 2009$5,000 · 2 events
- Heavy Rain in Kentucky, September 22, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194242.